Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 192, NWS Hastings, NE

August 3, 20174 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 3, 2017, 12:21 AM CDT for 4 counties in Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 12:21 AM CDT (05:21 UTC)
Expired
Aug 3, 2017, 1:15 AM CDT
In force
54 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS53 KGID 030521
SVRGID
NEC035-059-081-185-030615-
/O.NEW.KGID.SV.W.0192.170803T0521Z-170803T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1221 AM CDT THU AUG 3 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in south central Nebraska...
  Southwestern York County in east central Nebraska...
  Southeastern Hamilton County in south central Nebraska...
  Northern Fillmore County in south central Nebraska...

* Until 115 AM CDT

* At 1220 AM CDT, a severe thunderstorm was located over Henderson,
  or 13 miles southwest of York, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Geneva, Sutton, Henderson, Fairmont, McCool Junction, Milligan,
  Grafton, Saronville, Stockham and Lushton.

This includes Interstate 80 between mile markers 327 and 352.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 9812 4085 9763 4049 9737 4045 9793
TIME...MOT...LOC 0520Z 331DEG 20KT 4076 9780 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
3 follow-up statements
469 
WWUS53 KGID 030541
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1241 AM CDT THU AUG 3 2017

NEC035-059-081-185-030615-
/O.CON.KGID.SV.W.0192.000000T0000Z-170803T0615Z/
Clay NE-York NE-Hamilton NE-Fillmore NE-
1241 AM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN CLAY...SOUTHWESTERN YORK...SOUTHEASTERN HAMILTON AND
NORTHERN FILLMORE COUNTIES...

At 1237 AM CDT, severe thunderstorms were located along a line
extending from near McCool Junction to near Henderson to near
Giltner, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. The highest 
         likelihood of large hail appears to be in the Lushton and 
         Grafton area.

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Geneva, Sutton, Henderson, Fairmont, McCool Junction, Milligan,
Grafton, Saronville, Stockham and Lushton.

This includes Interstate 80 between mile markers 327 and 333.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4084 9812 4077 9757 4049 9737 4045 9793
TIME...MOT...LOC 0537Z 335DEG 16KT 4072 9765 4074 9782 4079 9807 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
736 
WWUS53 KGID 030607
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
107 AM CDT THU AUG 3 2017

NEC081-185-030616-
/O.CAN.KGID.SV.W.0192.000000T0000Z-170803T0615Z/
York NE-Hamilton NE-
107 AM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YORK AND
SOUTHEASTERN HAMILTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4049 9737 4045 9793 4070 9805 4070 9752
TIME...MOT...LOC 0606Z 331DEG 20KT 4060 9756 4062 9773 4067 9798 

$$

NEC035-059-030615-
/O.CON.KGID.SV.W.0192.000000T0000Z-170803T0615Z/
Clay NE-Fillmore NE-
107 AM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN CLAY AND NORTHERN FILLMORE COUNTIES...

At 106 AM CDT, severe thunderstorms were located along a line
extending from near Fairmont to Grafton to near Stockham, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Geneva, Sutton, Grafton and Saronville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4049 9737 4045 9793 4070 9805 4070 9752
TIME...MOT...LOC 0606Z 331DEG 20KT 4060 9756 4062 9773 4067 9798 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
643 
WWUS53 KGID 030616
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
116 AM CDT THU AUG 3 2017

NEC035-059-030625-
/O.EXP.KGID.SV.W.0192.000000T0000Z-170803T0615Z/
Clay NE-Fillmore NE-
116 AM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND NORTHERN
FILLMORE COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. Small hail and 
gusty winds will still be possible.

LAT...LON 4049 9737 4045 9793 4070 9805 4070 9752
TIME...MOT...LOC 0615Z 331DEG 20KT 4057 9754 4059 9771 4064 9796 

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:59 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 2, 11:59 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1159 PM CDT Wed Aug 2 2017

.UPDATE...
Issued at 1156 PM CDT Wed Aug 2 2017

Increased chances for precipitation back to likely overnight near
a couple of clusters of thunderstorms that seemed to be
maintained very well with strong cold pools.

UPDATE Issued at 710 PM CDT Wed Aug 2 2017

Just published a substantial fcst update to drastically cut POPs
(chance for tstms) tonight and decrease cloud cover. All the QG
forcing is with the upr trof over the Dakota's. So that leaves
tstm development solely tied to daytime heating and the weak
convergence associated with the sfc trof that extends from Wrn Neb
into Ern CO. It just isn't enough to initiate many tstms.
Therefore...they can't form a common cold pool and perpetuate
themsevles into the night.

The 22Z HRRR finally has a better handle on this situation. There
could be a few isolated small shwrs (possibly with some thunder)
that develop overnight...but only need a 20% POP to cover that.
Most locations will remain dry this eve and tonight.

UPDATE Issued at 632 PM CDT Wed Aug 2 2017

We cont to monitor tstm potential as we head into the evening hrs.
Convective mode has been cellular out to the W. That is not good
for seeing widespread tstms (and needed rain). This could turn out
to be a hit-or-miss event with only a small number of small
storms (with most getting missed). This is also bad for rain as
isolated storms have a better potential to die off with loss of
heating vs. a squall line with a well-established cold pool that
can perpetuate itself.

If more storms don't form (and form quickly)...this could be a
disappointing event for those that want/need rain. Most locations
E of Hwy 183 will remain dry...and even those W of Hwy 183 will
only see an isolated storm or two.

Suffice to say we may be overdone on pcpn chances this evening/
tonight. If current trends cont...some substantial changes will be
needed.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 352 PM CDT Wed Aug 2 2017

The main forecast concerns for the short term is the cold front
moving through and the associated precipitation chances.

Cloud cover has increased associated with a MCV moving across
central Nebraska. This cloud cover has kept temperatures a bit
cooler in central Nebraska. Embedded in this cloud cover is a few
light rain showers.  Further west, skies have cleared and a few
storms have developed and could develop over the next few hours.

The high-resolution short-term guidance has been fairly consistent
with this light activity this afternoon and the secondary more
potent thunderstorm activity along the cold front this evening.
Taking an average of the guidance timing, think the best chances
will be for the convective line to approach the west/northwest
portions of the area around 23-01z and move southeast from there.
The line is then expected to move into KS and out of the area by
Thursday morning. With modest instability and shear, some storms
could be strong to severe with the main threat being damaging wind
gusts to 60 mph and quarter size hail.

After the line of storms moves through, winds will switch to the
northwest and skies will clear. Overnight lows will be low 60s and
highs on Thursday, as surface high pressure builds in, will be in
the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 352 PM CDT Wed Aug 2 2017

Northwesterly flow persists through the remainder of the forecast.
Surface high pressure will slide eastward on Friday, and high
temps will stay in the below normal 70s. The next more potent wave
will approach on Saturday which increases precipitation chances
for Saturday and Saturday night. There are some discrepancies in
how this wave/front will move through the region which could push
some of the precipitation into the Sunday time frame as well.

High Pressure will build in again behind this wave for the work
week. With an upper disturbance rotating around north of the
Great Lakes the upper flow will become more zonal and another
front threatens the area with a chance for precipitation on
Wednesday.

Highs will be cooler than normal, in the 70s and 80s through the
remainder of the forecast.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 632 PM CDT Wed Aug 2 2017

Significant Wx: Potential for brief IFR +TSRA 02Z-06Z then MVFR
CIGs Thu AM.

Tonight: VFR except during a window when +TSRA are possible from
02Z-06Z could result in brief IFR VSBYs. The amt of cloud cover
and CIGs behind the TSRAs is uncertain...but VFR conds are
expected. Lgt and vrbl winds except near TSRAs. Confidence:
Medium

Thu: MVFR CIGs should invade around sunrise with bases gradually
lifting to 4K by midday. NNW winds 11-16 kts. There could be some
gusts up to 25 kts...but that's uncertain due to model
disagreement. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Heinlein
SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Kelley
Hazardous weather outlook, Aug 2, 11:50 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1150 PM CDT Wed Aug 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1150 PM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There is a good chance for thunderstorms tonight, especially
before 3 am. Severe thunderstorms are possible, with hail up to
the size of golf balls and wind up to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be a slight chance of a few departing thunderstorms
Thursday morning primarily south of Highway 30. Severe weather is
not expected.

The next chance for thunderstorms will return again late Friday
night and last through Saturday night. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly before 3 am.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Aug 2, 10:43 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1043 PM CDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             6 N LEXINGTON           40.86N 99.75W
08/02/2017  E1.75 INCH       DAWSON             NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS GOLF BALL SIZE HAIL
            AND ESTIMATED 60 MPH WINDS AT THE
            INTERSECTION OF ROAD 761 AND HIWAY 21.

&&

REED
Special weather statement, Aug 2, 10:59 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
1059 PM CDT WED AUG 2 2017

NEZ060-072-073-030445-
Phelps NE-Dawson NE-Gosper NE-
1059 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eustis to 7 miles north of Smithfield to 6
miles southwest of Miller. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Bertrand, Elwood, Overton, Loomis, Smithfield and Johnson
Lake.

This includes Interstate 80 between mile markers 219 and 254.

LAT...LON 4084 10019 4090 9991 4091 9943 4067 9942
      4067 9933 4066 9932 4044 9925 4041 9951
      4044 9998 4070 9998 4070 10020 4073 10023
TIME...MOT...LOC 0358Z 306DEG 30KT 4074 10009 4067 9971 4085 9946

Wesely
Special weather statement, Aug 2, 11:03 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1103 PM CDT WED AUG 2 2017

NEZ046-047-030445-
Howard NE-Sherman NE-
1103 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND WESTERN
HOWARD COUNTIES UNTIL 1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or 24 miles south of Ord, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dannebrog, Ashton, Farwell, Rockville, and Boelus.

LAT...LON 4139 9871 4105 9848 4105 9881 4130 9891
TIME...MOT...LOC 0403Z 330DEG 24KT 4128 9876

Wesely
Special weather statement, Aug 2, 11:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
1129 PM CDT WED AUG 2 2017

NEZ061-062-030515-
Buffalo NE-Hall NE-
1129 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND HALL
COUNTIES UNTIL 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boelus, or 20 miles northwest of Grand Island, moving south at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wood River, Shelton, Doniphan, Cairo and Alda.

This includes Interstate 80 between mile markers 293 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 9834 4070 9847 4070 9872 4105 9883
      4105 9850
TIME...MOT...LOC 0429Z 339DEG 24KT 4106 9871

Wesely
Special weather statement, Aug 2, 11:43 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1143 PM CDT WED AUG 2 2017

NEZ072-073-082-083-030530-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1143 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...SOUTHEASTERN GOSPER...
EASTERN FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 1230 AM CDT...

At 1142 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elm Creek to near Loomis to 9 miles south
of Elwood. Movement was southeast at 20 mph.

dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Arapahoe, Oxford, Bertrand, Beaver City, Loomis, Funk,
Stamford, Edison, Atlanta, Huntley, Ragan and Hollinger.

LAT...LON 4058 9956 4067 9942 4066 9938 4067 9933
      4066 9929 4066 9926 4057 9918 4028 9918
      4018 9933 4008 9983 4050 9997
TIME...MOT...LOC 0442Z 336DEG 19KT 4063 9936 4052 9953 4046 9985

Wesely
Local storm report, Aug 3, 12:05 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             5 S CAIRO               40.93N 98.60W
08/03/2017  E1.00 INCH       HALL               NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HEAVY RAIN,
            ESTIMATED WIND GUSTS AT 60 MPH, AND HAIL TO
            THE SIZE OF QUARTERS.

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:00 PM CDTSpecial Weather StatementGIDValley15 min
Aug 2, 9:55 PM CDTSpecial Weather StatementGIDValley20 min
Aug 2, 9:59 PM CDTSevere Thunderstorm WarningGIDValley31 min
Aug 2, 10:11 PM CDTSpecial Weather StatementGIDDawson19 min
Aug 2, 10:21 PM CDTSevere Thunderstorm WarningGIDDawson39 min
Aug 2, 10:25 PM CDTSevere Thunderstorm WarningGIDSherman, Valley35 min
Aug 2, 10:59 PM CDTSpecial Weather StatementGIDDawson, Gosper, Phelps46 min
Aug 2, 11:03 PM CDTSpecial Weather StatementGIDHoward42 min
Aug 2, 11:29 PM CDTSpecial Weather StatementGIDHall46 min
Aug 2, 11:39 PM CDTSevere Thunderstorm WarningGIDHall51 min
Aug 2, 11:43 PM CDTSpecial Weather StatementGIDGosper, Harlan, Phelps47 min
Aug 3, 12:16 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney44 min
Aug 3, 1:00 AM CDTSevere Thunderstorm WarningGIDAdams, Webster22 min
Aug 3, 1:26 AM CDTSpecial Weather StatementGIDClay, Fillmore, Nuckolls, Thayer49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.